Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 147, NWS Morristown, TN

July 19, 2016Hawkins County, Sullivan County, Tennessee; Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 19, 2016, 1:50 PM EDT for Hawkins County, Sullivan County, Tennessee; Scott County, Virginia. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2016, 1:50 PM EDT (17:50 UTC)
Expired
Jul 19, 2016, 2:30 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hawkins County, TN, Sullivan County, TN, Scott County, VA

The radar

The Knoxville radar (KMRX), 90 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 2:00 PM EDTTSTM WND DMGDuffield, VASEVERAL TREES DOWN NEAR NATURAL TUNNEL STATE PARK.
Jul 19, 2:10 PM EDTTSTM WND DMGClinchport, VACOUPLE TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

458 
WUUS54 KMRX 191750
SVRMRX
TNC073-163-VAC169-191830-
/O.NEW.KMRX.SV.W.0147.160719T1750Z-160719T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
150 PM EDT TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SULLIVAN COUNTY IN EASTERN TENNESSEE...
  NORTHEASTERN HAWKINS COUNTY IN EASTERN TENNESSEE...
  EASTERN SCOTT COUNTY IN SOUTHWESTERN VIRGINIA...

* UNTIL 230 PM EDT

* AT 150 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GATE CITY...
  MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KINGSPORT...GATE CITY...WEBER CITY...CHURCH HILL...MOUNT CARMEL...
  DUFFIELD...CLINCHPORT...HILTONS...FORT BLACKMORE...BLOOMINGDALE AND
  BAYS MOUNTAIN S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3682 8272 3682 8270 3683 8268 3661 8230
      3645 8268 3675 8283 3677 8281 3678 8279
      3680 8277 3680 8278 3683 8273
TIME...MOT...LOC 1750Z 316DEG 19KT 3667 8264 

HAIL...1.00IN
WIND...60MPH
 
$$

MJB
1 follow-up statement
755 
WWUS54 KMRX 191820
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 PM EDT TUE JUL 19 2016

TNC073-163-VAC169-191830-
/O.CON.KMRX.SV.W.0147.000000T0000Z-160719T1830Z/
SULLIVAN TN-HAWKINS TN-SCOTT VA-
220 PM EDT TUE JUL 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHWESTERN SULLIVAN...NORTHEASTERN HAWKINS AND EASTERN SCOTT
COUNTIES...

AT 219 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GATE CITY...
MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
KINGSPORT...GATE CITY...WEBER CITY...CHURCH HILL...MOUNT CARMEL...
DUFFIELD...CLINCHPORT...HILTONS...FORT BLACKMORE...
BLOOMINGDALE AND BAYS MOUNTAIN S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3682 8272 3682 8270 3683 8268 3661 8230
      3645 8268 3675 8283 3677 8281 3678 8279
      3680 8277 3680 8278 3683 8273
TIME...MOT...LOC 1819Z 329DEG 12KT 3660 8263 

HAIL...1.00IN
WIND...60MPH
 
$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:27 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 19, 1:27 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
127 PM EDT TUE JUL 19 2016

.AVIATION...Convection is beginning to develop across the area this
afternoon.  Coverage should be scattered and if a storm does move
into a TAF site...be prepared for lowing CIGS and VIS and brief
thunderstorm winds.  Convection will decrease through the evening
hours and expect dry and mild conditions overnight. With recent
rainfall...patchy fog is possible early Wednesday morning. Local
MVFR to IFR conditions are possible with better chances north near
TRI.  Drier air and a quieter weather pattern will move in for
Wednesday.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

mjb
Hazardous weather outlook, Jul 19, 2:57 AM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 AM EDT TUE JUL 19 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200700-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
257 AM EDT TUE JUL 19 2016 /157 AM CDT TUE JUL 19 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY.
SOME OF THE STORMS COULD BE STRONG TO MARGINALLY SEVERE...WITH
STRONG WINDS AND HEAVY RAINS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 1:31 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
131 PM EDT TUE JUL 19 2016

VAZ002-005-191815-
SCOTT-WISE-
131 PM EDT TUE JUL 19 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCOTT AND SOUTHWESTERN
WISE COUNTIES...

AT 130 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GATE CITY...
MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GATE CITY...BIG STONE GAP...WEBER CITY...APPALACHIA...DUFFIELD...
CLINCHPORT...HILTONS AND FORT BLACKMORE.

LAT...LON 3693 8280 3666 8233 3659 8270 3659 8272
      3676 8282 3677 8281 3678 8279 3680 8277
      3685 8284 3685 8285 3686 8285 3688 8286
TIME...MOT...LOC 1730Z 313DEG 18KT 3669 8264

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:49 PM EDTSevere Thunderstorm WarningMRXAnderson, Morgan, Scott41 min
Jul 19, 2:58 PM EDTSpecial Weather StatementMRXWashington32 min
Jul 19, 3:10 PM EDTSpecial Weather StatementMRXHamblen50 min
Jul 19, 3:12 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen34 min
Jul 19, 3:15 PM EDTSevere Thunderstorm WarningMRXSullivan, Unicoi, Washington45 min
Jul 19, 3:18 PM EDTAreal Flood AdvisoryMRXMorgan, Scott3 hr
Jul 19, 3:38 PM EDTSpecial Weather StatementMRXAnderson52 min
Jul 19, 3:51 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox39 min
Jul 19, 4:01 PM EDTSpecial Weather StatementMRXUnicoi29 min
Jul 19, 4:09 PM EDTSpecial Weather StatementMRXHamblen36 min
Jul 19, 4:22 PM EDTSpecial Weather StatementMRXGreene23 min
Jul 19, 4:26 PM EDTSpecial Weather StatementMRXAnderson, Knox49 min
Jul 19, 5:47 PM EDTSpecial Weather StatementMRXBradley, Meigs28 min
Jul 19, 6:32 PM EDTAreal Flood AdvisoryMRXJohnson, Sullivan3 hr
Jul 19, 1:31 PM EDTSpecial Weather StatementMRXScott44 min
Jul 19, 2:25 PM EDTAreal Flood AdvisoryMRXScott3 hr
Jul 19, 2:32 PM EDTSpecial Weather StatementMRXScott43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.